South Dakota, 2012

Hail and Damaging Winds in South Dakota, July 16, 2012

July 16, 2012 · NWS ABR · 3 events in 1 county or zone

An isolated thunderstorm brought damaging winds and large hail to part of Dewey county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm brought damaging winds and large hail to part of Dewey county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 16, 4:37 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 16, 4:37 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
637 PM CDT MON JUL 16 2012

.UPDATE...
00Z AVIATION DISCUSSION UPDATED BELOW.

&&
.SHORT TERM...TONIGHT THROUGH THROUGH WEDNESDAY NIGHT

CONVECTION CHANCES ARE THE MAIN ISSUE THROUGH THE SHORT RANGE. FOR
TNT WEAK LL BOUNDARY IS SPLAYED OUT FROM NORTHEAST SOUTH DAKOTA
SOUTHWEST TOWARD KPIR. MEANWHILE A THERMAL LOOKING SFC LOW HAS
FORMED NEAR KPIR. THIS IS ENHANCING UPSLOPE FLOW OVER WEST
CENTRAL/NORTHWESTERN SOUTH DAKOTA...WITH A WEALTH OF AGITATED CU
FORMING OVER THE WESTERN HIGH PLAINS NEAR AND NORTH OF THE BLACK
HILLS. WITH LITTLE CIN LEFT EXPECT A FEW STORMS TO FORM OVER THIS
AREA AND THEN MOVE EAST THIS EVENING. DEEP LAYER SHEAR ISNT TOO
BAD BUT LL SHEAR IS PRETTY WEAK. NONETHELESS SOME HAILERS AND WIND
PRODUCERS WILL BE POSSIBLE OVER NORTHWEST AND NORTH CENTRAL
SOUTH DAKOTA THIS EVENING. THEN THE ATTENTION TURNS TOWARD
NORTHEAST SOUTH DAKOTA LATE TNT. LLJ GETS CRANKED UP TO ABOUT 30
KNOTS WITH H85 FRONT LOOKING TO BE IN PRIME POSITION FOR STORM
DEVELOPMENT ALONG ND/SD BORDER AREA FROM THE JAMES VALLEY AND
EAST. SOME OF THESE STORMS COULD LINGER INTO TUESDAY MORNING
BEFORE THE LLJ DE-AMPLIFIES. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT
BECOMES MORE DIFFICULT. THE LL BOUNDARY ACROSS THE REGION TODAY
DOES SLIDE A LITTLE FURTHER SOUTH BUT MID LEVEL HEIGHTS START TO
RECOVER SOME. SO ITS DIFFICULT TO PINPOINT WHERE CONVECTION WILL
FORM/MOVE...ESPECIALLY WEDNESDAY/WEDNESDAY NIGHT. USED A
BROAD BRUSHED APPROACH FOR THE TIME BEING IN REFERENCE TO POPS.

AS FOR TEMPERATURES...THE NEXT COUPLE DAYS SHOULD ALLOW FOR A
COOL DOWN TO MORE SEASONAL TEMPERATURES...BUT THEN THE HEAT RETURNS
FOR THE LATTER PART OF THE WEEK. EVEN THOUGH ITS GETTING TOUGH TO
HIT HEAT ADVISORY CRITERIA...WILL LET IT RIDE SINCE MUCH OF THE
CWA IS JUST BELOW CRITERIA AND FURTHER WARMING OVER THE NEXT
COUPLE HOURS WILL KEEP US RIGHT NEAR CRITERIA.

.LONG TERM...THURSDAY THROUGH MONDAY

MAIN FEATURE DOMINATING THE WEATHER THROUGH THE DURATION OF THE
EXTENDED PERIOD WILL CONTINUE TO BE A BROAD UPPER HIGH OVER THE
CENTRAL CONUS...WHICH WILL CONTINUE TO FEED VERY WARM MID LEVEL
TEMPERATURES INTO THE REGION. AN ELEVATED MIXED LAYER FEATURING
H7 TEMPERATURES WILL START OUT AROUND +10C AND WARM THROUGH
SATURDAY...PEAKING BETWEEN +14 AND +16C. WITH A THOROUGHLY MIXED
WARM AIRMASS ALOFT...LOOKS LIKE ANOTHER PERIOD OF EXCESSIVE HEAT. A
BACKDOOR COLD FRONT WILL PROVIDE LIMITED RELIEF...HOWEVER GUIDANCE
HAS PUSHED TIMING BACK TOWARDS SUNDAY MORNING. THE GFS BECOMES
MUCH MORE AMPLIFIED COMPARED TO THE ECMWF AFTER THIS
POINT...PUTTING US UNDER NORTHWEST FLOW WITH COOLER MID LEVEL
TEMPERATURES...SO THERE IS GREATER UNCERTAINTY OVER THE
SUNDAY/MONDAY TEMPERATURE TRENDS.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH TONIGHT AND
TUESDAY. THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THROUGH
MONDAY AFTERNOON AND WILL AMEND IF ONE LOOKS LIKE IT WILL AFFECT A
TAF LOCATION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR BROWN-
     BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
     EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
     MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BIG STONE-TRAVERSE.

&&

UPDATE...MOHR
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 16, 2:24 AM MST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CDT MON JUL 16 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
424 AM CDT MON JUL 16 2012 /324 AM MDT MON JUL 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE HEAT INDEX WILL CLIMB TO 100 TO 105 DEGREES DURING THE
AFTERNOON AND EARLY EVENING HOURS.

VERY WARM TEMPERATURES AND LOW RELATIVE HUMIDITY VALUES WILL
PRODUCE VERY HIGH FIRE DANGER FOR SOUTH CENTRAL SOUTH DAKOTA.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON FOR
AREAS WEST OF THE JAMES RIVER. THUNDERSTORM CHANCES WILL INCREASE
TONIGHT FOR MOST LOCATIONS. STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

HEAT INDICES OVER 100 WILL BE POSSIBLE FROM THURSDAY THROUGH
SATURDAY FOR LOCATIONS ALONG AND WEST OF JAMES RIVER. LOCATIONS
FURTHER NORTH AND EAST SHOULD SEE THE EXTREME HEAT RETURN BY
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SD

In the hours before

Special weather statement, Jul 16, 4:24 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
524 PM MDT MON JUL 16 2012

SDZ003-015-170030-
CORSON-DEWEY-
524 PM MDT MON JUL 16 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
DEWEY AND SOUTHWESTERN CORSON COUNTIES UNTIL 630 PM MDT...

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SHAMBO RANCH...OR 31 MILES
NORTH OF FAITH...MOVING NORTHEAST AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE SHAMBO RANCH...ISABEL AND
FIRESTEEL.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA.

&&

FOWLE

The radar

The Bismarck radar (KBIS), 164 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
July 16, 5:45 PM MST
Where
Dewey County, 1.46 mi W of Isabel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.380, -101.460

Sixty mph winds knocked the power out at the residence.

Thunderstorm Wind, Dewey

When
July 16, 7:45 PM MST
Where
Dewey County, 9.69 mi N of Parade
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.170, -101.110

Seventy mph winds downed a large tree and knocked the power out at the residence for three hours.

Hail, Dewey

When
July 16, 8:00 PM MST
Where
Dewey County, 5.18 mi WSW of Whitehorse
Measured
0.88 in hail
Reported by
Public
Coordinates
45.230, -100.990

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402836, 402833, 402830.